Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Syphilis triggering viral load increase
Sep 2, 2007

I have been HIV+ for 5 - 6 years. My viral load set point has been undetectable without treatment for the past 3 years. Prior to that time my viral load steadily declined from a peak of about 10,000 but most tests in the 0-500 range. My CD4 cells have increased from 300-600 in the first two years to 600-1000 range the past three years. I recently had a positive test for syphilis during my quarterly blood work. I was subsequently treated for 3 weeks with 2 shots of penicillin. At the time of the positive RPR my viral load increased to 1100 and my t cells declined to 500. One week after first penicillin shot I had viral load retested and it was 100. Two questions: 1) does syphilis trigger HIV virus activity, and 2) I have had swollen lymph glands in my groin as a result of the syphilis and they have not gone away. Is it normal for these to take some time to return to normal size.

thanks

Response from Dr. Holodniy

Yes, syphilis, other STDs, or other infections in general (pneumonia, etc) can cause transient increases in viral load. The increases in viral load are thought to be the result of increased t cell activitation (particularly those infected with HIV) resulting in a burst of viral replication. It is not uncommon to have groin lymph nodes be swollen as a result of an STD. It may take some time for them to shrink down, although they may never go away (you can still feel them). If after a few weeks they are still large and painful, then other things need to be looked for.



Previous
CD4%, Testosterone and Herpes
Next
Couples status vary?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement